Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Have type 2 diabetes. Tonsils and uvula are completely closed. Can I continue prednisone 10mg?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4499 Questions
I wnet to my doctor because My tonsils and uvula were almost completely closed. I had started an antibiotic yesteryday eve though t had a rapid strept test three days in a row. I have type 2 diabetes and my last A1C was 6.4. She gave me 3 prednisone 10mg to be taken once for three of the next days. She indicated that your blood sugar levels could rise dramatically. The medicine for sure stated to relieve the inflamation om my tonsils.My blood sugar however did rise to 367. Can I continue to take the last two pills without any danger to my organs?
Posted Wed, 14 Nov 2012 in Diabetes
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend

Welcome to Health Care Magic

Infection by itself can raise the sugar.
Certainly steroid (prednisolone) has a lot of side effects. But a short term and small dose like this is not very harmful. It will certainly raise the sugar; the last dose of two more tablets will also contribute for sure – but it is a question of benefits versus risks. Since you are not going to take more, since the inflammation was severe, now getting controlled – the addition may not be much of a problem. You can take it.
You sound well informed and intelligent. Your HbA1C is fair enough. If you could follow up the sugar level (testing at home?) it is good. Modification of diet and your diabetes medication for a day or two will be necessary.

Wishing you speedy recovery
God bless
Take care
Good luck
Above answer was peer-reviewed by
Follow-up: Have type 2 diabetes. Tonsils and uvula are completely closed. Can I continue prednisone 10mg? 6 hours later
Even though my rapid strep tests all were negative my doctor did prescribe biaxin 500mg 2 times a day. She said that this was for sure it a viral infection but it certainly was very severe, I stated the antibiotic 2 day ago because i was in sever pain. Should i finish the course of antibiotics along with the rest of the predisone?

Answered by Dr. Anantharamakrishnan 1 hour later
Yes ,you have to finish the course of antibiotic as advised.
In severe inflammation as in your case,the antibiotic is given inspite of negative test - to avoid complications in the long term (like nephritis.)
Absence of proof is not always proof of absence!
The treatment is sound and scientific!
Take care of your blood sugar
All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor